Hail, Hand
- When
- August 1, 4:38 PM CST
- Where
- Hand County, 9.48 mi ENE of Polo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.830, -98.920
An isolated severe thunderstorm brought quarter size hail to part of Hand county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated severe thunderstorm brought quarter size hail to part of Hand county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 1:52 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 252 PM CDT SAT AUG 1 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 252 PM CDT SAT AUG 1 2015 OVERALL A DRY PATTERN SHAPING UP IN THE SHORT TERM WITH COOLING TEMPERATURES..ONCE WE GET PAST THIS EVENING. MAIN FORECAST CHALLENGE IS PROBABILITY OF STORMS LATE THIS AFTERNOON THROUGH MID EVENING. CAMS DO NOT HAVE A GOOD HANDLE ON CONVECTIVE INITIATION PLACEMENT THOUGH MOST DO GO AS FAR WEST AS THE JAMES RIVER VALLEY. AFTERNOON ANALYSIS..A WEAK SHORTWAVE ON WV IMAGERY IS MOVING SOUTHEAST JUST CLIPPING THE CENTRAL SD/ND BORDER. THIS IS HELPING TO GENERATE SOME ACCAS IN ND. THERE IS ALSO A BOUNDARY JUST EAST OF MOBRIDGE..WITH NO SHEAR WEST OF THE LINE BUT AROUND 40 KTS EAST OF THE LINE. A MOISTURE AXIS EXTENDS FROM BISMARCK SOUTHEAST TO ORTONVILLE. THIS WOULD BE THE MOST LIKELY AVENUE FOR ANY DISCRETE CELL FORMATION LATER TODAY SINCE LCLS ARE AROUND 1500. THIS WOULD ALSO MEAN MOST STORMS WOULD STAY NORTH AND EAST OF ABERDEEN WHICH GELS WELL WITH THE 4000 J/KG BULLS-EYE OF CAPE ACROSS NORTHERN BROWN COUNTY THIS AFTERNOON. ANOTHER SHORTWAVE ACROSS EASTERN MT MAY HELP INCREASE FORCING AS WELL IF IT MANAGES TO ARRIVE IN A TIMELY MANNER. KEPT ISOLATED TO SCATTERED POPS ACROSS THE EASTERN CWA THROUGH 3Z. DID NOT MENTION T+ BUT IF AND WHEN ANYTHING DOES FIRE CHANCES OF IT GOING SEVERE ARE GOOD SINCE THE ENVIRONMENT IS FAVORABLE. WITH GOOD SHEAR AND LAPSE RATES OF 7 TO 8 LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 252 PM CDT SAT AUG 1 2015 LONG TERM PERIOD NOW SHOWS DECENT AGREEMENT IN REGARDS TO THERMAL PROGS...WHICH HIGHLIGHT A RELATIVELY COOLER REGIME COMPARED TO WHAT THE NORTHERN PLAINS HAVE BEEN EXPERIENCING IN RECENT WEEKS. SUPERBLEND REVEALS UPPER 70S TO LOW 80S THROUGH MOST OF THE PERIOD AND THIS SEEMS OK GIVEN MODELS 850 MB TEMPS. UNFORTUNATELY...THE FORECAST IS STILL PLASTERED WITH POPS THROUGH MUCH OF THE PERIOD. GRANTED...THE PATTERN DOES GET A BIT MORE ACTIVE BUT IT STILL APPEARS THE BEST CHANCES WILL BE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH MUCH MORE UNCERTAINTY AFTER THAT SINCE MODELS ARE NOT IN GOOD AGREEMENT WITH WEAK SHORTWAVE ENERGY CROSSING THE REGION. THERE MAY BE MORE OF A SFC HIGH INFLUENCE FROM THE NORTHEAST AS WELL TOWARDS THE END OF THE WEEK WHICH MAY ALLOW FOR SOME REMOVAL OF POPS OVER THE COURSE OF THE NEXT SEVERAL MODEL RUNS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1250 PM CDT SAT AUG 1 2015 ISOLD/WDLY SCT -SHRA/SHRA OR -TSRA/TSRA EXPECTED ACROSS NORTHEAST SD LATER THIS AFTERNOON INTO EARLY EVENING. THERES A SMALL CHANCE SOME OF THIS ACTIVITY COULD AFFECT KABR AND KATY BUT OVERALL CONFIDENCE IS LOW DUE TO LOW COVERAGE OF STORMS. LEFT OUT OF TAFS FOR THE TIME BEING BUT WILL CONTINUE TO MONITOR. OTHERWISE CAN EXPECT MAINLY VFR CONDITIONS ACROSS THE AREA THROUGH THE TAF FORECAST PERIOD. ONLY EXCEPTION WOULD BE IF ANY TSRA AFFECT KABR/KATY WHICH COULD BRIEFLY BRING CIGS AND/OR VSBY INTO MVFR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...TMT AVIATION...TMT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 400 AM CDT SAT AUG 1 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 400 AM CDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS MAY DEVELOP IN THE VICINITY OF A DRY LINE/LOW PRESSURE SYSTEM MOVING ACROSS EASTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON. HAIL AND STRONG WINDS WILL BE THE MAIN THREAT...WITH STORMS MOVING RAPIDLY INTO SOUTHEAST SOUTH DAKOTA AND MINNESOTA BY THE LATE AFTERNOON/EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. CONNELLY
The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599980, 599981.